SinusRhythm
  • 14 replies
  • 3810 views
  • 2 followings
SinusRhythm, March 10,  2018  8:18am EST

Shortness of breath

Hi.

I've been recently diagnosed with A Fib.  I was diagnosed in December 2017.  Went to the ER and ended up being admitted for 2 nights.  I'm now taking Cardizem 270mg 1 capsule daily.  Also Metoprolol 25mg twice a day and Eliquis 5mg twice a day.  What I've noticed in the past few weeks is that I'm now having shortness of breath along with the flutter.  Actually the shortness of breath seems to be the main symptom now.  I don't feel the flutter as much anymore only the shortness of breath feeling.  My cardiologist told me that my Echo shows no signs of Congestive Heart Failure.  He said that the blood flow looked good and my heart was strong.  I have a sleep study appt coming up.  I've been told about the antirhythmic meds and will consider that after I have the sleep study.  I'm also overweight and in the process of diet and exercise.  56 years old.  The doctor told me that I apparently have the gene that was passed down to me from my dad that gave me A Fib.  My question is with my shortness of breath.  I'm wondering why I now have shortness of breath at least once a day which lasts maybe 1-2 hours.  Could this be the meds? (I'm thinking it's not the meds since I've been on them since December and no shortness of breath until recently).  Could it be that blood is now backing up into my pulmonary vein causes it?  If so would a chest xray determine that?  I also can lay down at any time of day and fall sound asleep for 2-3 hours.   I'm feeling some anxiety wondering about it.  I have an upcoming appt with my doctor but thought I would put this out to the community in the meantime.  Also let me say this... When there is no shortness of breath and no flutter happening I wouldn't even know I have this disease since at those times I feel fine.


Thank you      
  • Rbrandt
    Rbrandt, March 10,  2018  5:42pm EST
    Hi Sinusrhyum I actually was statred on the same medications. In my case I also have asthma and the metoprolol (actually any beta blocker) cancels out my asthma meds and the resulting breathing difficulties gave me panic attacks. Once I quit the metoprolol my breathing issues resolved themselves. If you have asthma beware of beta blockers!  Wish you the best of luck. May we all have NSR.  Roy
  • Jaha
    Jaha, March 13,  2018  6:48am EST
    Yes, Metaprolol is known to cause respiratory constriction.  I noticed a big improvement in my breathing and enegy when I switched to a calcium channel blocker.
  • AllanB
    AllanB, March 14,  2018  5:25am EST
    I hated beta blocker which was on first. Terrible insomnia and made me feel 100 years old. Shortness of breath really bad couldn’t exercise . Got on calcium blocker game 120 mg 2 x day .no shortness of breath. Can exercise no problem walk up stairs and grades no problem feel 30 not 100 !am 60 .not much at all for side effects . Sleep good no insomnia . Some fatigue but drink some coffee helps .the current dose keeps hr and bp under control just fine . I have persistentt or permanent afib dr thinks due to tricuspid valve leakage . Won’t right now try cardioversion with drugs or electrically .so I say quit taking the beta blockers .
  • Plumeria162
    Plumeria162, March 14,  2018  8:49am EST
    Cardizem caused shortness of breath for me. I first noticed it a few weeks after I started the medication. That was the only med I was on at the time so I was switched and the symptoms went away.  As opposed to others, metoprolol, which is a beta blocker, is not a problem for me. However a-fib or a a-flutter cancause shortness of breath so no way to know which w/o further investigation.
  • Mellanie at StopAfib.org
    Mellanie at StopAfib.org, March 15,  2018  6:37am EST
    CAUTION: DO NOT STOP BETA BLOCKERS WITHOUT WORKING WITH YOUR DOCTOR!You must taper off beta blockers slowly. Stopping them cold turkey can result in a rebound effect!! (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1402152/)Mellanie
  • Morwenna
    Morwenna, March 16,  2018  2:07am EST
    Mellanie,               This was my experience on abruptly discontinuing Metoprolol, because of occasional pulse rate in the 40s. My blood pressure increased . Definitely better to withdraw slowly .
  • Wiggles
    Wiggles, March 17,  2018  5:37am EST
    I was prescribed Metropolol by the cardiologist I saw first, took it for about 3 weeks until I saw the EP who started me on Sotalol.  Just stopped one and started the other - I don't know if that was a good idea or not!  The EP also started me on Sotalol without the 3 day hospital stay, saying it wasn't necessary for me.  I just went in after 3 days for an ECG and again a week later.  I know other people have been told they HAVE to have the 3 day hospital stay.  I don't get it (not that I wanted to sit in a hospital for 3 days).  I continue to have shortness of breath which is what sent me to the the heart dr. in the first place last summer.  Had been having that symptom for a couple years, getting more noticable.  After tests was diagnosed with AFib and told nothing else wrong with my heart.  They have "hinted" that I am "out of condition" when I question about why I still have this issue, but it's difficult to get in better shape when you can't walk up a hill, or more than one flight of stairs, without stopping to catch your breath.  So I can't say that the shortness of breath is caused by a side effect of Sotalol or Xarelto since I had it previous to starting those medications.  I keep thinking where do I go next to try to figure out why I am short of breath?  I have had diagnosed sleep apnea for 6 years and use a machine and am over weight by about 30 lbs.  I feel like the dr.s look at me and see a 74 year old overweight woman and conclude it's being "out of shape".  I do water aerobics twice a week with no problem - it's the stairs and hills that get me.
  • Wakeling
    Wakeling, March 17,  2018  5:27pm EST
    Roy. I remember too when I got off metoprolol I had so much more energy and no weezing.
  • Tropp
    Tropp, March 18,  2018  7:18am EST
    Wiggles - you say "tests" and an ECG have led your doctors to conclude there is "nothing else wrong with your heart."  So what I'm about to say may be pointless or it may cause you to challenge that conclusion.I, too, have shortness of breath.  My first cardiologist essentially said, "Come see me in year."  I chose to see a second cardiologist who took a more proactive approach.  To help diagnose the cause of the shortness of breath, he administered a "stress echocardiogram."  This involved taking a resting echocardiogram, then walking on a treadmill for about six minutes, then doing another echo of the heart under stress.  This revealed that a part of my heart was not working properly.  To figure out why, the next step was to do a heart catheterization. That revealed that two of my coronary arteries are 70-75% blocked.  Next week I will undergo coronary bypass surgery.My reason for sharing this is to encourage you to challenge your doctors to do whatever tests are necessary to determine the root cause of your shortness of breath.
  • Wiggles
    Wiggles, March 19,  2018  4:09am EST
    Yes, I had a stress echo and it was normal.  It was suggested (by the EP's PA) that maybe I should see a lung specialist but haven't done that yet.  They have also "suggested" maybe it was COPD even though I have not smoked at all in 25 years and even then it was very limited - maybe 3-4 cigarettes in a day.  I also smoked in the same limited way in my 20s (50 years ago!) but I never really liked it because it made my heart rate go up and/or feel "sick."  Consequently my smoking was limted to one after dinner or if I had a drink when out.  Drs seem to imply that even that long ago and that limited could now cause COPD which seems unlikely to me.
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
Back to top